Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 23, 2018, 6:51 PM PDT for Siskiyou County, California. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 6:51 PM PDT (01:51 UTC)
- Expired
- Jul 23, 2018, 7:15 PM PDT
- In force
- 24 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 70 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:55 PM PDT | HAIL 1 | 2 Sw Macdoel, CA | MOST HAIL IS NICKEL SIZED, BUT THERE ARE A FEW QUARTER SIZE PIECES OF HAIL. ALSO SAYS THAT THE HAIL IS DIMINISHING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 3029 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
017
WUUS56 KMFR 240151
SVRMFR
CAC093-240215-
/O.NEW.KMFR.SV.W.0007.180724T0151Z-180724T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
651 PM PDT MON JUL 23 2018
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Northeastern Siskiyou County in northern California...
* Until 715 PM PDT.
* At 651 PM PDT, a severe thunderstorm was located over Macdoel, or
30 miles southwest of Klamath Falls, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mount Hebron and Macdoel.
* This includes...
US 97 in California between mile markers 36 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4172 12194 4180 12211 4199 12202 4188 12174
TIME...MOT...LOC 0151Z 210DEG 7KT 4182 12201
HAIL...1.00IN
WIND...60MPH
$$
SCHAAF2 follow-up statements
304
WWUS56 KMFR 240205
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
705 PM PDT MON JUL 23 2018
CAC093-240215-
/O.CON.KMFR.SV.W.0007.000000T0000Z-180724T0215Z/
Siskiyou CA-
705 PM PDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM PDT
FOR NORTHEASTERN SISKIYOU COUNTY...
At 704 PM PDT, a severe thunderstorm was located over Macdoel, or 28
miles southwest of Klamath Falls, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail. The storm has
weakened but could reintensify in the next few minutes.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Macdoel.
* This includes...
US 97 in California between mile markers 39 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 12195 4183 12208 4199 12202 4188 12174
TIME...MOT...LOC 0204Z 210DEG 7KT 4184 12199
HAIL...1.00IN
WIND...60MPH
$$
SCHAAF153
WWUS56 KMFR 240210
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
710 PM PDT MON JUL 23 2018
CAC093-240219-
/O.EXP.KMFR.SV.W.0007.000000T0000Z-180724T0215Z/
Siskiyou CA-
710 PM PDT MON JUL 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SISKIYOU COUNTY
WILL EXPIRE AT 715 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4178 12195 4183 12208 4199 12202 4188 12174
TIME...MOT...LOC 0209Z 210DEG 7KT 4185 12198
$$
SCHAAFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:48 PM PDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 23, 2:48 PM PDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
248 PM PDT Mon Jul 23 2018
.DISCUSSION...The latest visible image shows marine stratus along
the coast, north of Cape Blanco and high level cloud deck ahead of
a weak upper low near 135W and 35N. Also cumulus build ups are
taking shape over the Cascades, Siskiyous, higher terrain east of
the Cascades and northern California. So far one lightning strike
has been observed in Shasta County (which is south of our forecast
area). Meanwhile areas of smoke continue to plague the westside
valley locations.
There's good agreement most of the instability will be confined in
northern California from the Marble Mountains east-northeast into
Medicine Lake and Northwest Modoc County. The only difference from
yesterday is the upper flow (steering winds) is slightly more
southerly. Therefore there is concern for a few isolated
thunderstorms to pop up over the southern Cascades, Siskiyous and
east of the Cascades. The one limiting factor for isolated
thunderstorm development along the southern Cascades and Siskiyous
will be the extent of the smoke. If the smoke remains thick enough,
it will act to inhibit thunderstorm formation.
Also unlike yesterday, PWAT's are higher. The Medford sounding this
morning showed PWAT at 1.16 inches. So there's more moisture, but
the model soundings show a dry sub-layer and there's a chance any
little if any rain that comes from any storms will not reach the
ground. The exception will be from the Marble Mountains northeast to
Medicine Lake where moisture is more abundant. Also gusty winds are
possible near any storms. Therefore the concern is heightened for
new starts from lightning.
Isolated storms will fizzle out later this evening with dry
conditions overnight. The GFS hangs on to some QPF tonight in
Northern California while the NAM and short range high res models do
not. Note: Yesterday's GFS also shows QPF in the overnight period
and nothing materialized. Given the fact mid level moisture is
decreasing and losing daytime heating and little or no trigger,
suspect the GFS is overdone, so we'll go with dry conditions
tonight.
The threat of thunderstorms exist again Tuesday afternoon as some
monsoonal moisture from the Sierra Nevada moves north into our area.
It looks like the best chance for thunderstorms will be in the
Sierras, but still cannot not rule out something in northern
California and east of the Cascades late in the afternoon and
evening. The reason for this is mid level moisture and instability
will be increasing and the models hint at weak embedded shortwaves.
Thursday through next weekend will be dry with no threat of
thunderstorms.
Were looking at hot temperatures just about everywhere with near or
triple digit values for the Rogue, Illinois, Applegate, Shasta,
Scott and Klamath River valleys into next weekend. For now we'll
keep the forecast high temperatures slightly below guidance due to
the smoke, but if it clears out enough, then we could be looking at
higher max values. There will be some, but not a lot of relief in
the overnight period tonight and Tuesday night. Thus, a heat
advisory remains in effect. Please see NPWMFR for more details. The
coast will be the only place where temperatures will be near normal
with a persistent weak onshore flow. -Petrucelli
&&
.AVIATION...For the 23/18Z TAFs...Wildfire smoke continues over
most of the inland areas west of the Southern Oregon Cascades as
well as some locations just east of the Cascades. MVFR
visibilities/cigs and local IFR conditions will prevail over these
areas, especially in Jackson and Josephine counties. Conditions
will improve this afternoon, but lower conditions will return late
this afternoon and evening.
Along the coast and over the coastal waters, areas of IFR cigs/vsbys
will burn off to just off the coast this afternoon, then move back
onshore late this afternoon and evening. The lower conditions will
burn back to the coast by late Tuesday morning.
Outside of the smoke and marine stratus, VFR conditions will
prevail. However, there will be isolated afternoon and evening
thunderstorms over northern California and from the Cascades east,
and gusty winds and hail are possible near these thunderstorms.
&&
.MARINE...Updated 200 PM PDT Monday 23 July 2018...Offshore high
pressure and a thermal trough inland will persist through this
week. Light to moderate north winds will persist with the
strongest winds south of Cape Blanco in the afternoons and
evenings, when they will reach small craft advisory criteria.
However, have stuck with the small craft for hazardous seas due
to the small area and time frame affected.
Most of the steep seas will occur south of Cape Blanco Tuesday and
Tuesday night. Small craft seas will occur there after Tuesday
night and may spread back north of Cape Blanco, but have not
extended advisories past 12Z Wednesday to avoid a complicated
scenario that may well change between now and then.
&&
.FIRE WEATHER...Updated 300 PM PDT Monday 23 July 2018...
Latest satellite imagery shows widespread smoke west of the Cascades
with some upper level clouds starting to move into the area. The
radar is also starting to show some convective activity in northern
California as we hit our convective temperature. We feel that
thunderstorms will form in northern California this afternoon and
drift into the eastern parts of the Cascades outside of the smoked
over areas. Given some model disagreement in convection, still feel
that the threat for storms will be isolated this afternoon and
evening.
Thunderstorms are still possible Tuesday afternoon and evening as an
upper level low over the Pacific and a ridge to the east continue to
bring in some moisture to southern Oregon. Model soundings suggest
there is plenty of instability in northern California away from the
smoke, so we'll have a slight chance for thunderstorms yet again on
Tuesday.
The other topic will be temperatures warming up today and for the
next few days as highs push into the upper 90's in the smoke filled
valleys. RH's shouldn't be that dry with this extra moisture moving
into the region from the south. They will start to dry out on
Wednesday night with moderate recoveries on the mid elevation
ridges.
-Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT Wednesday for ORZ024-026.
CA...Heat Advisory until 11 PM PDT Wednesday for CAZ080>082.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 AM PDT Wednesday
for PZZ356-376.
Small Craft Advisory for hazardous seas until 5 AM PDT Tuesday
for PZZ350-370.In the hours before
Special weather statement, Jul 23, 6:07 PM PDT, 44 minutes before
Special Weather Statement National Weather Service Medford OR 607 PM PDT MON JUL 23 2018 CAZ080-240130- Western Siskiyou County- 607 PM PDT MON JUL 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY... At 607 PM PDT, a strong thunderstorm was located over Etna, or 24 miles southwest of Yreka, moving north at 5 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Etna and Greenview. * This includes... Highway 3 in California between mile markers 13 and 29. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4136 12280 4136 12298 4158 12298 4157 12274 TIME...MOT...LOC 0107Z 185DEG 6KT 4144 12290 SCHAAF
Special weather statement, Jul 23, 6:23 PM PDT, 28 minutes before
Special Weather Statement National Weather Service Medford OR 623 PM PDT MON JUL 23 2018 CAZ083-084-240200- North Central and Southeast Siskiyou County-Northeast Siskiyou and Northwest Modoc Counties- 623 PM PDT MON JUL 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SISKIYOU COUNTY... At 623 PM PDT, a strong thunderstorm was located near Bray, or 31 miles northeast of Mount Shasta, moving northeast at 15 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Mount Hebron. * This includes... US 97 in California between mile markers 29 and 32. LAT...LON 4163 12193 4170 12208 4195 12192 4182 12167 TIME...MOT...LOC 0123Z 209DEG 15KT 4171 12198 SCHAAF
Special weather statement, Jul 23, 6:27 PM PDT, 24 minutes before
Special Weather Statement National Weather Service Medford OR 627 PM PDT MON JUL 23 2018 CAZ080-081-240215- Central Siskiyou County-Western Siskiyou County- 627 PM PDT MON JUL 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SISKIYOU COUNTY... At 626 PM PDT, a strong thunderstorm was located 8 miles west of Yreka, moving northeast at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Yreka and Tree Of Heaven Campground. * This includes... Highway 96 in California between mile markers 90 and 103. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4164 12279 4169 12289 4191 12277 4182 12256 TIME...MOT...LOC 0126Z 210DEG 8KT 4173 12279 SCHAAF
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:07 PM PDT | Special Weather Statement | MFR | Siskiyou | 23 min |
| Jul 23, 6:27 PM PDT | Special Weather Statement | MFR | Siskiyou | 48 min |
| Jul 23, 6:55 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 20 min |
| Jul 23, 7:15 PM PDT | Special Weather Statement | MFR | Siskiyou | 45 min |
| Jul 23, 7:50 PM PDT | Special Weather Statement | MFR | Siskiyou | 25 min |
| Jul 23, 7:57 PM PDT | Special Weather Statement | MFR | Siskiyou | 33 min |
| Jul 23, 8:25 PM PDT | Special Weather Statement | MFR | Siskiyou | 50 min |
| Jul 23, 8:31 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 29 min |
| Jul 23, 8:55 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 35 min |
| Jul 23, 9:13 PM PDT | Areal Flood Advisory | MFR | Siskiyou | 3 hr |
| Jul 23, 9:34 PM PDT | Special Weather Statement | MFR | Siskiyou | 26 min |
| Jul 24, 4:10 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 24 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.